Alert archive / Arkansas / Tornado Warnings in 2018
Tornado Warning 40, NWS Little Rock, AR
NWS Little Rock, AR issued this tornado warning at Oct 9, 2018, 3:59 PM CDT for Johnson County, Newton County, Arkansas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2018, 3:59 PM CDT (20:59 UTC)
- Expired
- Oct 9, 2018, 4:15 PM CDT
- In force
- 16 min
- Issued by
- NWS Little Rock, AR
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Johnson County, AR, Newton County, AR
The radar
The Western Arkansas radar (KSRX), 98 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 12:17 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
360
WFUS54 KLZK 092059
TORLZK
ARC071-101-092145-
/O.NEW.KLZK.TO.W.0040.181009T2059Z-181009T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
359 PM CDT TUE OCT 9 2018
The National Weather Service in Little Rock has issued a
* Tornado Warning for...
Northwestern Johnson County in western Arkansas...
Southwestern Newton County in north central Arkansas...
* Until 445 PM CDT.
* At 358 PM CDT, a confirmed tornado was located 9 miles east of
Cass, or 14 miles northeast of Ozark, moving north at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Emergency Management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Upper Buffalo Wilderness Area... Oak Grove in Johnson County...
Wolf Pen Campground... Catalpa...
Arbaugh... Friley...
Yale... Oark...
Dixon Ridge...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3596 9340 3553 9357 3555 9370 3577 9370
3576 9352 3588 9353 3588 9350 3592 9351
3593 9349 3595 9349 3595 9347 3597 9347
TIME...MOT...LOC 2058Z 200DEG 24KT 3564 9366
TORNADO...OBSERVED
HAIL...<.75IN
$$
512 follow-up statements
935
WWUS54 KLZK 092107
SVSLZK
Severe Weather Statement
National Weather Service Little Rock AR
407 PM CDT TUE OCT 9 2018
ARC071-101-092145-
/O.CON.KLZK.TO.W.0040.000000T0000Z-181009T2145Z/
Johnson AR-Newton AR-
407 PM CDT TUE OCT 9 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHWESTERN JOHNSON AND WEST CENTRAL NEWTON COUNTIES...
At 407 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles south of Pettigrew, or 18 miles northeast of
Ozark, moving north at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Upper Buffalo Wilderness Area... Friley...
Wolf Pen Campground... Arbaugh...
Oark... Yale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3596 9340 3566 9357 3567 9370 3577 9370
3576 9352 3588 9353 3588 9350 3592 9351
3593 9349 3595 9349 3595 9347 3597 9347
TIME...MOT...LOC 2107Z 200DEG 24KT 3570 9363
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
51459
WWUS54 KLZK 092115
SVSLZK
Severe Weather Statement
National Weather Service Little Rock AR
415 PM CDT TUE OCT 9 2018
ARC071-101-092125-
/O.CAN.KLZK.TO.W.0040.000000T0000Z-181009T2145Z/
Johnson AR-Newton AR-
415 PM CDT TUE OCT 9 2018
...THE TORNADO WARNING FOR NORTHWESTERN JOHNSON AND WEST CENTRAL
NEWTON COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved into
Madison County. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for western and
north central Arkansas.
&&
LAT...LON 3596 9340 3566 9357 3567 9370 3577 9370
3576 9352 3588 9353 3588 9350 3592 9351
3593 9349 3595 9349 3595 9347 3597 9347
TIME...MOT...LOC 2107Z 200DEG 24KT 3575 9361
$$
46What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Oct 9, 3:10 PM CDT, 49 minutes earlier.
Area forecast discussion, Oct 9, 3:10 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Little Rock AR 310 PM CDT Tue Oct 9 2018 .SHORT TERM...Tonight Through Wednesday Night A negatively tilted shortwave trough centered roughly over portions of southern Colorado and Kansas will continue pushing northeastward into the Central Plains and Midwest portions of the US through Wednesday night. As the upper level trough pushes northeast of Arkansas, a cold front will sweep through the state, leaving behind noticeably cooler temperatures for Wednesday afternoon/evening. This potent storm system was responsible for several severe thunderstorms and tornadoes across Oklahoma this morning, as a pre- frontal line of thunderstorms pushed northeastward through the state. Remnants of the QLCS are currently pushing eastward into portions of western Arkansas, but have weakened considerably as the better energy pulls northward. Additional convection has initiated across western Arkansas, but has yet to show any signs of significant growth or severe trends. However, before the short term period ends and the aforementioned front moves through, we will likely see several rounds of thunderstorms, some of which could be severe. Despite the upper level forcing pushing northward away from Arkansas, the LZK 18z upper air sounding shows over 3000 J/kg SBCAPE with effective SRH of 152 m2/s2. Therefore, severe weather should be possible with any thunderstorms that form. The western half of the state has the best chance of seeing strong to severe thunderstorms through the early morning hours on Wednesday. The main hazards continue to be strong and damaging winds, although given the CAPE profile from the LZK 18z sounding would not be surprised if we see some hail from the stronger thunderstorms. Additionally, there remains an isolated tornado threat, mainly across the northwestern portions of the state where there are better 0-1 km SRH values (around 200 m2/s2). Another threat will be localized heavy rainfall. The 18z LZK sounding shows PWAT values of 1.68 inches, which has increased from the 1.54 inches that was measured in the 12z LZK sounding this morning. This is mainly due to strong, southerly flow advecting warm and moist air up from the Gulf. Finally, the cold front should push east of the state by Wednesday evening, leaving behind drier and colder temperatures. Highs on Wednesday will range from the mid 60s across the north, to lower 80s across the south. Low temperatures overnight Wednesday will have a wide spread as well, with lower to mid 40s across the far north, and mid to upper 50s across the far south. && .LONG TERM...Thursday Through Tuesday A highly amplified upper pattern remains for the duration of the long term period. Not many changes made this update from the previous discussion. Model agreement among long term models is fairly decent through late Friday. Saturday, timing issues arise to overall evolution and timing of the upper trough, translating down to the position of the surface low. In the long term, will go with a blend of models to account for this, slightly in favor of ECMWF, until confidence levels increase. In summary, the coolest air of the season should overtake the state early in the period with a new storm system approaching by the weekend followed by possibly even cooler temperatures afterwards. Beginning the period on Thursday, in the upper levels, broad troughing is expected be situated across the Northern Plains with ridging over the Western Atlantic. Between these systems, SW to NE flow dominates much of the central and eastern CONUS. Tropical Cyclone Michael should traverse the flow between the trough to the west and the high to the east. Therefore, Michael's impacts as regards to rainfall or moisture will have no impacts here locally in our CWA. At the surface, a strong low pressure center will be located near the Great lakes region with a well defined frontal boundary extending southward through the TN valley towards the MS Gulf Coast. Ahead of the front, Tropical Cyclone Michael will be affecting the GA/SC/NC region. Behind the front, surface high pressure will be diving south out of Canada bringing much cooler and drier air to the region. Locally, temperatures and moisture levels begin to drop off nicely through late Friday. Highs during this time are expected to top out in the 60s and 70s with lows in the 40s and 50s. Heading into Saturday, the brief duration of zonal flow aloft from previous days begins to transition as an upper level trough digs S near the four corners region. Cyclogenesis begins to develop in lee of the Rockies. As the low deepens and moves E on Saturday, return flow of rich moist air overtakes the drier/cooler air that has been in place across AR. By Saturday evening, surface low approaches AR from the W, showers and thunderstorms are expected to develop as upper level vort max passes through the base of the trough supplying sufficient atmospheric lift in addition to lift from the deepening surface low over AR. Widespread severe weather is not anticipated at this time due to limited moisture return as evident on theta E map. PWATS should increase from around half an inch to around an inch and a half during this period. Trends will have to be monitored closely. On Monday into Tuesday, in the upper levels, the trough becomes positively tilted and quickly progresses into the nations mid- section. At the surface, rainfall will come to an end early on Monday as a cold front moves W to E across the AR. Surface high pressure is expected build into the region behind the front, possibly advecting some of the coldest and driest air of the season thus far into AR. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 81 69 79 51 / 40 70 80 0 Camden AR 84 72 83 55 / 50 80 60 0 Harrison AR 76 66 70 46 / 70 90 60 0 Hot Springs AR 80 71 78 53 / 60 80 60 0 Little Rock AR 82 72 80 53 / 50 80 80 0 Monticello AR 84 73 82 56 / 30 60 70 10 Mount Ida AR 78 68 76 50 / 70 90 50 0 Mountain Home AR 79 67 74 48 / 60 90 80 0 Newport AR 83 70 80 53 / 30 60 80 10 Pine Bluff AR 85 72 81 55 / 40 70 70 0 Russellville AR 80 70 77 51 / 70 90 60 0 Searcy AR 81 71 79 51 / 40 80 80 0 Stuttgart AR 84 72 81 54 / 30 70 80 0 && .LZK Watches/Warnings/Advisories...NONE. && Short Term...CROSS / Long Term...JONES
Hazardous weather outlook, Oct 9, 2:57 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Little Rock AR 257 PM CDT Tue Oct 9 2018 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-102000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 257 PM CDT Tue Oct 9 2018 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Showers and thunderstorms will become fairly widespread over the state this afternoon and tonight, as a cold front approaches from the plains and moves across the state. There will be several waves of showers and thunderstorms, and rain could be heavy at times, which could cause localized flash flooding issues. A few storms could become strong to possibly severe this afternoon and tonight, with the highest chances in the western half of the state. Any stronger storms will have the capability of producing gusty winds to 60 MPH. There will also be a brief tornado threat, primarily in northwestern Arkansas through the evening. .DAYS TWO THROUGH SEVEN...Wednesday Through Monday There will be some lingering chances for some strong to isolated severe thunderstorms during the daytime hours on Wednesday. Chances for thunderstorms will then decrease on Wednesday night...with the threat for hazardous weather becoming low through Saturday. A new storm system will move through the region Saturday night through early Monday...with addition thunderstorms forecast. Some of these thunderstorms may become strong to severe on Sunday. However...the overall threat and expected hazards are uncertain this far out in time. Refer to the latest forecast as these uncertainties become more clear over time. .Spotter Information Statement... Spotter activation could be necessary this afternoon and tonight, primarily over the western portion of Arkansas. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:36 PM CDT | Tornado Warning | LZK | Johnson, Logan | 24 min |
| Oct 9, 4:42 PM CDT | Special Weather Statement | LZK | Jefferson | 33 min |
| Oct 9, 5:53 PM CDT | Tornado Warning | LZK | Perry, Yell | 19 min |
| Oct 9, 6:43 PM CDT | Tornado Warning | LZK | Conway, Perry, Pope, Yell | 16 min |
| Oct 9, 6:58 PM CDT | Special Weather Statement | LZK | Johnson, Newton, Pope | 47 min |
Nearby
Tornado Warnings in Arkansas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.